This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.
Why it Matters
Anaphylaxis is a very common presentation to the ED. Knowing how to treat it expediently is essential. This case is designed to review common errors made by junior learners in the emergency department. In particular, it reviews:
- The need to prioritize epinephrine above all other medications
- The IM dosing of epinephrine
- The need to understand the different concentrations of epinephrine available and how to avoid medication errors that occur as a result
Report from EMS:
“This patient was recently prescribed Levofloxacin for a presumed pneumonia by his family MD. Approximately one hour after his first dose he developed a diffuse pruritic rash and felt acutely dyspneic. He denies any chest pain, syncope, fever or diaphoresis. He has not had Levofloxacin prior and there is no previous history of this. The highest SBP we could get was 90 by palp. Heart rate has been around 100. We’ve been unable to get an IV. Epi 0.5 IM x 1 has been given.”
A 59-year-old male presents to the ED with anaphylaxis. He has already received a dose of epinephrine by EMS. On arrival, he will be wheezing and hypotensive with angioedema. Learners will be expected to provide repeat dosing of epinephrine as well as to start an epinephrine infusion in order for the patient to improve. They will also be expected to prepare for intubation. To highlight common errors in anaphylaxis treatment, a nurse will delay giving epinephrine unless specifically instructed to give it before other medications. The nurse will also attempt to give the cardiac epinephrine, requiring the team leader to clarify proper dosing. Once an epinephrine infusion has started, the patient’s angioedema and breathing will improve.